Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics. This week:
Drugs and falls
Many drugs are associated with an increased risk of falls amongst the elderly. In addition, treatment with some medications may radically alter the consequences of falls for older people:
- Drugs with CNS side effects can contribute to unsteadiness and daytime sedation. Examples include most anticonvulsants, some antidepressants (especially TCAs and mirtazapine), antipsychotics, opioid analgesics (including tramadol), benzodiazepines and other hypnosedatives, and more. These effects are additive when the drugs are co-administered, and the issue is worsened when alcohol is consumed.
- Anticholinergic agents can exacerbate confusion and worsen symptoms of dementia. Examples include amitriptyline, doxepin, chlorpromazine and many drugs used for the management of urinary incontinence. Some drugs have occult anticholinergic effects that are not readily recognised – examples include paroxetine, olanzapine, inhaled ipratropium and the diuretic drug frusemide.
- Vasoactive drugs that have are associated with postural hypotension also increase falls risk. Examples include prazosin and terazosin, amlodipine, nifedipine, felodipine and many others including TCAs and antipsychotics.
- Drugs that cause blurred vision may predispose to falls because of issues like altered depth perception or inability to reliably detect environmental hazards obstructions of step-height changes.
- Treatment with any anticoagulant increases the risk of dangerous subdural haematoma if the fall involves a blow to the head. Extended treatment with anticonvulsants or corticosteroids (e.g. prednisolone) increase the risk of fractures after a fall – this is related to reduced bone mineral density or osteoporosis.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org